Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
147 Doctors are Online

What medicines will help with extrasystoles?

User rating for this question
Very Good
Answered by
Practicing since : 2007
Answered : 1201 Questions
I'm a 49-yr-old woman who's had trouble with PAC's my whole life but now they're becoming much more frequent as I get older. Is this due to changing hormones? I've been taking Atenolol prescribed by my family doctor for many years but it isn't helping me. What meds can I take that will help with these extrasystoles? Or do I have to resign myself to putting up with them the rest of my life? I've had the EKG's to rule out serious heart problems but these are becoming more than an annoyance. Help!
Posted Tue, 31 Dec 2013 in Heart Rate and Rhythm Disorders
Answered by Dr. Jorge Brenes-Salazar 16 minutes later
Brief Answer: Other options Detailed Answer: Dear patient, Thanks for the query. Indeed, as you well mention, even in healthy individuals PAC burden increases with age; if they are bothersome, then supressive medication can be used. Beta blockers can be used, however, atenolol tends not to be the most effective, as compared to others such as metoprolol. Calcium channel blockers such as diltiazem or verapamil are also alternative options. You can ask your doctor for a Holter monitor, to make sure that we are dealing only with PAC's and not with a paroxysmal arrhythmia. I notice that you take thyroid medication. TSH should be within normal limits, as over-medication with Synthroid could increase PAC counts. Hope that helps, wish you the best, Dr Brenes-Salazar MD Mayo Clinic Cardiology
Above answer was peer-reviewed by
Follow-up: What medicines will help with extrasystoles? 8 minutes later
Yes, it is in normal limits as I have it checked twice a year. I had a thyroidectomy for thyroid cancer many yrs. ago. Also, I did have episodes of paroxysmal tachycardia when I was a teen which was always preceded by the PAC's but haven't had these episodes for many yrs. I will ask my doctor about the Metoprolol as the Atenolol hasn't been working for me. Thank you.
Answered by Dr. Jorge Brenes-Salazar 1 minute later
Brief Answer: Welcome Detailed Answer: Most welcome, best regards and Happy Holidays!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor